Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 35, NWS Blacksburg, VA

September 1, 2006Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 1, 2006, 5:41 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2006, 5:41 PM EDT (21:41 UTC)
Expired
Sep 1, 2006, 11:45 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 8:16 PM EDTFLASH FLOOD4 Nw Lexington, VAKERRS CREEK FLOODED ROUTES 624 ADAIR HILL DRIVE AND ROUTE 751 HIGH WATER LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 155 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 012144
FFWRNK
VAC163-530-678-020345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT FRI SEP 1 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
  CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 1145 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKBRIDGE
  BATHS...GOSHEN...FAIRFIELD...CORNWALL...AND NATURAL BRIDGE.

THE FOLLOWING STREAMS AND CREEKS ARE EXPECTED TO FLOOD...CEDAR 
CREEK...BROAD CREEK...BUFFALO CREEK...WHISTLE CREEK...AND KERRS 
CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3769 7969 3757 7954 3767 7936 3785 7919
      3796 7933 3802 7949

$$

WP
2 follow-up statements
000 
WGUS71 KRNK 012340
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT FRI SEP 1 2006

VAC163-530-678-020345-
CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-ROCKBRIDGE VA-
729 PM EDT FRI SEP 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR 
ROCKBRIDGE...THE CITIES OF LEXINGTON AND BUENA VISTA...

AT 725 PM EDT...DOPPLER RADAR SHOWED THE RAIN ACROSS THE COUNTY 
WEAKENING RAPIDLY...WITH THE HEAVIEST OVER EASTERN ROCKBRIDGE FROM 
RAPHINE AND BROWNSBURG...SOUTHWARD THROUGH THE BUENA VISTA AND 
GLASGOW AREAS. RADAR ESTIMATES THAT RAINFALL OF 2 TO 4 INCHES 
OCCURRED IN THE PAST THREE HOURS IN AN AREA FROM JUST WEST OF 
LEXINGTON...SOUTHWARD INTO THE NATURAL BRIDGE AREA. ALTHOUGH THE 
HEAVY RAIN HAS ENDED...THE RUNOFF FROM THE HEAVY RAIN EARLIER WILL 
LIKELY CAUSE FLOODING ON CREEKS AND SMALL STREAMS. 

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A COUPLE OF ROADS CLOSED 
DUE TO FLOODING WEST OF LEXINGTON. THOSE ROADS ARE THORNHILL 
ROAD...AND JACKTOWN ROAD. CREEKS IN THE AREA THAT ARE LIKELY TO 
FLOOD INCLUDE...WHISTLE CREEK...BUFFALO CREEK...BROAD CREEK AND 
CEDAR CREEK. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3769 7969 3757 7954 3767 7936 3785 7919
      3796 7933 3802 7949

$$

JJ
000 
WGUS71 KRNK 020103
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 PM EDT FRI SEP 1 2006

VAC163-530-678-020111-
CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-ROCKBRIDGE VA-
901 PM EDT FRI SEP 1 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ROCKBRIDGE 
COUNTY...CITIES OF LEXINGTON AND BUENA VISTA...

AT 900 PM...NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED. WEATHER 
RADAR ONLY SHOWED LIGHT TO OCCASIONALLY MODERATE RAIN SHOWERS. 
HEAVIER SHOWERS ARE NO LONGER EXPECTED...THEREFORE THE THREAT OF 
FLASH FLOODING IS OVER. HOWEVER...AREA CREEKS...STREAMS AND RIVERS 
WILL RISE AND RUN HIGH FOR A FEW MORE HOURS. ALSO BE ALERT TO ANY 
PONDING OF WATER ON THE ROADS.

LAT...LON 3769 7969 3757 7954 3767 7936 3785 7919
      3796 7933 3802 7949

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:11 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 1, 3:11 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT FRI SEP 1 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

CONCERN IN THE NEAR TERM WILL BE THE CURRENT FAR WESTERN BAND OF
PRECIPITATION ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
ERNESTO. REPORTS THIS AFTERNOON FROM WITHIN THIS MAIN AREA OF
PRECIPITATION INDICATE A FEW SPOTS WITH AN ADDITIONAL 1 TO 2 INCHES
OF RAIN...BUT NO FLOODING HAS BEEN REPORTED IN ASSOCIATED WITH IT
NOR IN THE CURRENT FLASH FLOOD WATCH AREA. GIVEN THIS AND AN
EXPECTED TREND FOR THIS BAND TO WEAKEN AND LIFT NORTH THROUGH THE
EVENING AS WHAT IS LEFT OF ERNESTO HEADS INTO NORTHERN
VIRGINIA...WILL ALLOW THE FLASH FLOOD WATCH TO EXPIRE AT THE
SCHEDULED 400 PM.

AS THE SYSTEM DOES LIFT TO THE NORTH...OUR NEAR SURFACE WINDS WILL
GRADUALLY BECOME NORTHWEST ACROSS THE AREA. THROUGH THE NIGHT...THIS
WILL HELP MAINTAIN PLENTY OF CLOUDS ACROSS THE MOUNTAINS OF SE WV
SOUTH INTO FAR SW VA AS UPSLOPE OF THE RESIDUAL LOW LEVEL MOISTURE
TAKES PLACE. MOST LIKELY WILL SEE DRIZZLE OR RAINS SHOWERS DEVELOP
OVERNIGHT IN THIS AREA BECAUSE OF THIS. EAST OF THE BLUE RIDGE...THE
SAME NORTHWEST WINDS WILL HAVE A DOWNSLOPE TRAJECTORY HELPING TO
YIELD A FEW BREAKS IN AN OTHERWISE OVERCAST SKY.

A SHORTWAVE TROUGH CURRENTLY MOVING ACROSS THE PANHANDLE OF FLORIDA
MAY BRING SOME ADDITIONAL SHOWERS...AND FEW STORMS...TO THE AREA ON
SATURDAY. THIS FEATURE CURRENTLY IS SHOWING UP NICELY ON THE W/V
IMAGERY AND A FEW STORMS ARE ALSO ASSOCIATED WITH IT. GFS SOLUTION
BRINGS THIS FEATURE NORTHEAST INTO THE SOUTHERN HALF OF THE AREA BY
SATURDAY AFTERNOON. AS SUCH...HAVE PLACED THE POTENTIAL FOR
SCATTERED SHOWERS IN MAINLY MY NC COUNTIES AND ADJOINING VA
COUNTIES. HAVE GONE WITH ISOLATED SHOWERS ELSEWHERE.

OVERNIGHT CLOUDINESS WILL KEEP TEMPERATURES FROM FALLING TO MUCH BUT
THEY WILL BE BELOW NORMAL AS ERNESTO USHERS IN COOLER DRIER AIR.
TEMPERATURES ARE EXPECTED TO FALL INTO THE 50S TONIGHT. COOL NW FLOW
WILL CONTINUE INTO SATURDAY AND KEEP TEMPERATURES BELOW NORMAL WITH
LOWER 60S IN THE GREENBRIER VALLEY AND VIRGINIA HIGHLANDS TO LOWER
80S IN THE PIEDMONT OF NW NC/SW VA.
&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

SURFACE HIGH OVER THE OHIO VALLEY WILL BUILD INTO THE REGION
SATURDAY NIGHT AND SUNDAY. COOLER DRIER AIR WILL FOLLOW. ALSO ON
SUNDAY...AN UPPER LEVEL LOW WILL MOVE INTO THE MID WEST WHILE AN
UPPER LEVEL RIDGE BUILDS OVER THE WESTERN ATLANTIC (OFF THE SE
COAST). OUR AREA WILL BE SANDWICHED BETWEEN THESE TWO SYNOPTIC
FEATURES. WAVES DEVELOPING WITH THE UPPER LEVEL LOW WILL PIVOT
THROUGH THE REGION SUNDAY NIGHT INTO TUESDAY. WITH EACH PASSING
WAVE...THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
THROUGH MID WEEK.

TUESDAY NIGHT INTO WEDNESDAY NIGHT...THE UPPER LEVEL LOW WILL DRIFT
INTO THE OHIO VALLEY AND DEVELOP A SURFACE LOW OFF THE CAROLINA
COAST. THIS WILL KEEP RAIN CHANCES IN THE AREA THROUGH WEDNESDAY
NIGHT. SURFACE HIGH WILL SLIDE THROUGH THE AREA THURSDAY AND FRIDAY.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL.

&&

.AVIATION...

MOST WESTERN SPIRAL BAND FROM REMNANTS OF T.S. ERNESTO CURRENTLY
OVER THE AREA JUST WEST OF A KLYH-KDAN LINE. EXPECT IFR CIGS/VSBYS IN
THE IMMEDIATE AREA OF THIS BAND. OUTSIDE OF THIS FEATURE...MVRF
CEILINGS ARE PREVAILING ACROSS MUCH OF THE AREA ALONG WITH VFR
VSBYS. HEADING INTO THE EVENING THE RAIN BAND WILL START TO LESSEN
IN INTENSITY AND LIFT NORTH AS WHAT IS LEFT OF ERNESTO TRACKS INTO
NORTHERN VA. AS IT DOES THIS...WINDS WILL GRADUALLY BECOME NORTHWEST
ACROSS THE REGION. THIS WILL BRING UPSLOPE CONDITIONS TO THE
MOUNTAINS OF SE WV AND ADJOINING SW VA. EXPECT CEILINGS TO DROP TO
LIFR IN THIS AREA WITH UPSLOPE RAIN SHOWERS DEVELOPING. BY MORNING
VSBYS IN THE IFR TO LIFR RANGE ARE EXPECTED. EAST OF THE BLUE RIDGE
THE NORTHWEST WINDS WILL HAVE A DOWNSLOPE COMPONENT. THIS WILL HELP
TO GENERATE SOME BREAKS IN A MVFR OVERCAST...BUT I DO NOT EXPECT
SCATTERED SKIES ANYWHERE.

SATURDAY MORNING EXPECT A GRADUAL INCREASE TO VFR VSBYS IN THE
WEST WITH CEILINGS ONLY RECOVERING TO MVFR LEVELS. EAST OF THE
BLUE RIDGE...AN MVFR CEILING SHOULD GRADUALLY IMPROVE TO A BROKEN
LOW END VFR CEILING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ018>020-022>024-033>035-043>047 UNTIL
     4 PM FRIDAY.
NC...NONE.
WV...FLASH FLOOD WATCH FOR WVZ045 UNTIL 4 PM FRIDAY.
&&

DS/RCS/DS
Hazardous weather outlook, Sep 1, 5:53 AM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EDT FRI SEP 1 2006

VAZ018>020-023-024-034-035-045>047-WVZ045-021000-
CRAIG-ALLEGHANY-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-GREENBRIER-
553 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY. ADDITIONAL RAINFALL
OF 1 TO 2 INCHES COULD OCCUR AS ERNESTO PASSES EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ004>006-VAZ022-032-033-043-044-058-059-021000-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
553 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND
WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY. ADDITIONAL RAINFALL
OF 1 TO 2 INCHES COULD OCCUR AS ERNESTO PASSES EAST OF THE REGION
LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001>003-018>020-VAZ010>017-021000-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-YADKIN-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
553 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ007-009-WVZ042>044-021000-
TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE-
553 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 1, 2:32 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT FRI SEP 1 2006

VAZ018>020-022>024-034-035-044>047-020030-
ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BOTETOURT-BUCKINGHAM-
CAMPBELL-CRAIG-PITTSYLVANIA-ROANOKE-ROCKBRIDGE-
232 PM EDT FRI SEP 1 2006

A COUPLE OF BANDS OF SHOWERS WILL AFFECT LOCATIONS FROM THE
HIGHLANDS...EAST TO LYNCHBURG AND DANVILLE THROUGH LATE AFTERNOON.
SOME OF THE SHOWERS WILL BE HEAVY...AND CONTAIN WIND GUSTS TO 40 MPH.
THE SOILS ARE HEAVILY SATURATED...AND A GUST OF WIND OVER 30 MPH
COULD TOPPLE A TREE...ESPECIALLY FROM LOCATIONS ALONG AND EAST OF
THE BLUE RIDGE. ALSO...EXPECT THE RAINS CREATE EXTENSIVE PONDING OF
WATER ON HIGHWAYS. IF TRAVELING...BE EXTRA CAUTIOUS AND ALERT TO
WATER ON THE ROADS...AND ANY DOWNED TREES. SLOW DOWN TO AVOID
HYDROPLANING.

THE SHOWERS ARE EXPECTED TO TAPER OFF LATE THIS EVENING...AS THE
REMNANTS OF ERNESTO MOVE NORTH INTO NORTHERN VIRGINIA.

WHP

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.